Heteroclinic connections and Dirichlet problems for a nonlocal functional of oscillation type

Annalisa Cesaroni, Serena Dipierro, Matteo Novaga, Enrico Valdinoci

Research output: Contribution to journalArticlepeer-review


We consider an energy functional combining the square of the local oscillation of a one-dimensional function with a double-well potential. We establish the existence of minimal heteroclinic solutions connecting the two wells of the potential. This existence result cannot be accomplished by standard methods, due to the lack of compactness properties. In addition, we investigate the main properties of these heteroclinic connections. We show that these minimizers are monotone, and therefore they satisfy a suitable Euler–Lagrange equation. We also prove that, differently from the classical cases arising in ordinary differential equations, in this context the heteroclinic connections are not necessarily smooth, and not even continuous (in fact, they can be piecewise constant). Also, we show that heteroclinics are not necessarily unique up to a translation, which is also in contrast with the classical setting. Furthermore, we investigate the associated Dirichlet problem, studying existence, uniqueness and partial regularity properties, providing explicit solutions in terms of the external data and of the forcing source, and exhibiting an example of discontinuous solution.

Original languageEnglish
Pages (from-to)1999-2041
Number of pages43
JournalAnnali di Matematica Pura ed Applicata
Issue number5
Early online date9 Feb 2021
Publication statusPublished - Oct 2021


Dive into the research topics of 'Heteroclinic connections and Dirichlet problems for a nonlocal functional of oscillation type'. Together they form a unique fingerprint.

Cite this